Georgia, 2013

Winter Weather and Strong Wind in Georgia, January 17, 2013

January 17, 2013 · NWS FFC · 5 events in 5 counties and zones

At the conclusion of the heavy rainfall event on the 16th, a strong upper level low moved across the Southeast, basically across the Interstate 20 corridor. Several light bands of snow fell particularly north and west of the track of the upper low on the 17th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

At the conclusion of the heavy rainfall event on the 16th, a strong upper level low moved across the Southeast, basically across the Interstate 20 corridor. Several light bands of snow fell particularly north and west of the track of the upper low on the 17th. While snow was expected across a larger portion of north Georgia, the upper level low began to rapidly weaken and thus the event was mainly rain. However, some light snow did fall west of the Atlanta area, and black ice was reported on the morning of the 18th. As the upper level low tracked across, winds increased across the area. With the saturated soils in place from the week of heavy rain, with several trees blew down across Barrow and Banks Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 17, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Jan 17, 2:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EST THU JAN 17 2013

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
PRIMARY FORECAST CONCERN FOR THE SHORT TERM REMAINS THE WINTER
PRECIPITATION FOR THIS AFTERNOON AND EVENING...AND THE POTENTIAL FOR
BLACK ICE TONIGHT AND FRIDAY MORNING.

MAIN AREA OF RAIN SHOWERS ON ITS WAY INTO THE CAROLINAS THIS
AFTERNOON...AND AREA OF WINTER PRECIP ASSOCIATED WITH UPPER LOW
EXPECTED TO PASS OVER NORTH GEORGIA TONIGHT. WINTER PRECIP IS
GENERALLY EXPECTED NORTH OF A HAMILTON TO WASHINGTON LINE...BUT
ACCUMULATIONS SHOULD BE LIMITED TO A LINE NORTH OF CARROLLTON TO
ATLANTA TO JEFFERSON. IN GENERALLY...EXPECT 2-4 INCHES OF
SNOW...WITH ISOLATED AMOUNTS UP TO 5 ACROSS FAR NORTH GEORGIA...AND
SMALLER AMOUNTS ACROSS THE NORTH METRO AREA. EXPECT INITIAL
PRECIPITATION TO BE A MIX OF RAIN AND SNOW...THEN TRANSITIONING TO A
WET SNOW. WARM SURFACE TEMPERATURES SHOULD KEEP ACCUMULATIONS
LIMITED AT FIRST...BUT CONVECTIVE NATURE OF THE PRECIP SHOULD
OVERCOME THE WARM SURFACE TEMPERATURES. EXPECTING HEAVIEST SNOWFALL
OVER FAR NORTHEAST GEORGIA WHERE BANDING AND POTENTIAL TERRAIN
ENHANCEMENT WITH THE WIND TRAJECTORY ARE EXPECTED TO INCREASE
SNOWFALL TO THE ISOLATED 5 INCH AMOUNT.

OVERNIGHT...TEMPERATURES ARE EXPECTED TO DROP QUICKLY...AND SHOULD
BE BELOW FREEZING ACROSS MUCH OF NORTH GEORGIA BY 2 AM. WITH THE
AMOUNT OF RAINFALL THE AREA HAS SEEN OVER THE LAST SEVERAL
DAYS...MOISTURE REMAINING ON ROAD SURFACES WILL FREEZE...AND BLACK
ICE REMAINS A REAL CONCERN. STRONG WINDS THIS AFTERNOON AND EVENING
WILL AID IN THE DRYING OF SURFACES...BUT BRIDGES AND
OVERPASSES...AND AREAS SHELTERED FROM THE WIND...WILL NOT DRY
SIGNIFICANTLY. DRIVERS SHOULD USE EXTREME CAUTION FRIDAY MORNING.

THE AFOREMENTIONED WINDS FOR THIS AFTERNOON AND EVENING WILL
GENERALLY BE GUSTING TO 30-35 MPH. THESE SPEEDS ARE JUST BELOW WIND
ADVISORY CRITERIA. HAVE OPTED TO HYPE UP WORDING IN THE HAZARDOUS
WEATHER OUTLOOK AND THE VARIOUS WINTER WEATHER PRODUCTS...AND WILL
CONTINUE TO HOLD OFF ON THE WIND ADVISORY FOR NOW. THAT BEING
SAID...THE COMBINATION OF THESE WINDS AND THE SATURATED SOILS WILL
CONTINUE TO ALLOW TREES TO FALL.

FOR THE REMAINDER OF THE SHORT TERM...MODELS HAVE GOOD CONSENSUS
LIFTING THE LOW OUT OF THE SOUTHEAST AND OFF OVER THE MID ATLANTIC
COAST BY FRIDAY MORNING...AND HIGH PRESSURE BUILDING IN INTO
SATURDAY.

31

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES IN THE MEDIUM RANGE MODEL TRENDS...SO NO
CHANGES MADE TO THE EXTENDED FORECAST GRIDS AT THIS TIME. SEE
PREVIOUS DISCUSSION BELOW.

20

PREV DISCUSSION... /ISSUED 1128 AM EST THU JAN 17 2013/

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT MANY IMPACTS SEEN IN THE LONG TERM PERIOD. BROAD LOW
AMPLITUDE LONG WAVE TROUGH WILL DOMINATE THE WEATHER OVER ALL BUT
THE WESTERN CONUS. SHOULD SEE A DRY COLD FRONT PASS THRU THE
REGION SUNDAY WITH A REINFORCEMENT OF COOLER/DRYER AIR. MODIFIED
ARCTIC HIGH WILL BUILD IN BEHIND IT WITH SEASONABLE TO BELOW
NORMAL TEMPS EXPECTED...PARTICULARLY WITH MORNING LOW TEMPS. DID
USE 30 DAY BIAS ADJUSTMENT TO TEMPS WHICH BROUGHT UP MIN TEMPS
FROM GUIDANCE...BUT WOULDNT BE SURPRISED IF MODEL GUIDANCE TRENDED
COOLER WITH MIN TEMPS EARLY NEXT WEEK IN LATER RUNS. NEXT
OPPORTUNITY FOR ANY PRECIP WONT OCCUR UNTIL THURS...JUST OUTSIDE
OF THIS FCST CYCLE. DOES NOT APPEAR TO BE THAT THREATENING AT THIS
TIME.

SNELSON

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES ACROSS FAR NORTHEAST GEORGIA THROUGH 7
PM...EVEN AS THE BULK OF THE PRECIP EXITS THE REGION. ENOUGH OF THE
RIVERS IN THAT AREA ARE STILL RESPONDING TO RECENT RAINFALL...AND
MINOR FLOODING...ESPECIALLY NEAR AREA RIVERS...CREEKS...AND STREAMS
IS STILL A CONCERN. AS OF NOW...THE WATCH WILL BE ALLOWED TO EXPIRE
AT 7 PM.

&&

AVIATION...
18Z UPDATE...
BIG CONCERN REMAINS WINTER PRECIP FOR THIS AFTERNOON. EXPECT BANDS
OF HEAVIER PRECIP...ESPECIALLY ACROSS NORTH GEORGIA. THE METRO ATL
AREA SHOULD SEE -RA THROUGH AROUND 22Z...THEN SWITCH TO A -RASN
MIX AND POSSIBLY A WET SNOW. WINDS AROUND UPPER LOW WILL PRODUCE
HIGH WINDS AND HIGHER GUSTS...GENERALLY 20-25KTS WITH GUSTS TO
30KT. WINDS WILL SWITCH TO THE W AND THEN NW INTO THE EVENING.
PRECIP AND CLOUDS WILL LIFT OUT QUICKLY...WITH CLEARING CONDITIONS
OVERNIGHT...AFTER 04Z. WINDS WILL BE 8-11KTS OVERNIGHT...THEN
06-09KTS THROUGH THE DAY FRIDAY. WINDS WILL BECOME MORE NNW
OVERNIGHT...AND AHN...MCN..AND CSG COULD SEE WINDS GO NNE BY 12Z
FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF PRECIP TRANSITION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          30  53  28  56 /  50   0   0   0
ATLANTA         29  52  32  56 /  60   0   0   0
BLAIRSVILLE     27  49  26  53 / 100   0   0   0
CARTERSVILLE    27  49  26  54 / 100   0   0   0
COLUMBUS        31  57  31  60 /  30   0   0   0
GAINESVILLE     30  51  31  54 /  80   0   0   0
MACON           31  57  27  60 /  20   0   0   0
ROME            26  49  25  55 / 100   0   0   0
PEACHTREE CITY  26  54  25  57 /  60   0   0   0
VIDALIA         37  59  33  62 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...DAWSON...
FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING ZONES:
DAWSON...FANNIN...GILMER...LUMPKIN...TOWNS...UNION...WHITE.

WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BANKS...BARROW...CARROLL...COBB...DEKALB...DOUGLAS...
FORSYTH...GWINNETT...HALL...HARALSON...JACKSON...NORTH FULTON...
PAULDING...POLK...SOUTH FULTON.

&&

SHORT TERM...31
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Jan 17, 10:18 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST THU JAN 17 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1018 AM EST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...
MINOR FLOODING ON CREEKS AND RIVERS IN PARTS OF NORTH GEORGIA TODAY
THROUGH TONIGHT.

RAIN MIXING WITH AND CHANGING TO SNOW ACROSS PORTIONS OF WEST CENTRAL
AND NORTH GEORGIA THIS AFTERNOON...WITH AREAS OF BLACK ICE DEVELOPING
LATE TONIGHT THROUGH EARLY FRIDAY.

GUSTY WINDS ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.

DISCUSSION...
A COMPLEX WEATHER SYSTEM CONTINUES TO EVOLVE AND SWEEP ACROSS THE
SOUTHEASTERN U.S. TODAY THROUGH TONIGHT.

WIDESPREAD MODERATE RAIN THROUGH THE DAYLIGHT HOURS WILL CONTINUE TO
PRESENT A THREAT OF MINOR FLOODING ACROSS MUCH OF NORTH GEORGIA.
SEVERAL CREEKS AND RIVERS ACROSS MAINLY NORTHWEST GEORGIA REMAIN
ABOVE FLOOD STAGE AND ADDITIONAL RAINFALL THROUGH THE DAY WILL ADD TO
RUNOFF ACROSS MOST OF NORTH GEORGIA.

BY THIS AFTERNOON...COLDER AIR ASSOCIATED WITH AN UPPER LEVEL LOW
LIFTING NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY WILL SPREAD A
WINTRY MIX OF RAIN AND SNOW INTO PORTIONS OF WEST CENTRAL AND NORTH
GEORGIA. SURFACE TEMPERATURES HAVE BEEN QUITE WARM THE PAST SEVERAL
DAYS AND INITIAL ACCUMULATIONS WILL BE LIGHT. AS THE WINTRY WEATHER
SPREADS NORTHEAST THROUGH THE LATE AFTERNOON INTO THE EVENING BEFORE
ENDING LATE TONIGHT...AREAS NORTH OF A CARROLLTON TO ATLANTA AND
JEFFERSON LINE MAY SEE A HALF TO ONE INCH SNOW ACCUMULATIONS ON
GRASSY OR ELEVATED SURFACES. AREAS NORTH OF A LINE FROM ROME TO
HIAWASSEE COULD WILL LIKELY SEE ONE TO THREE INCHES...WITH UP TO 4
INCHES POSSIBLE AT THE HIGHEST ELEVATIONS. AS TEMPERATURES FALL
OVERNIGHT BLACK ICE IS POSSIBLE ACROSS THESE AREAS WHERE ROADS REMAIN
WET.

THIS SYSTEM WILL ALSO BRING PERIODS OF GUSTY WINDS THROUGH THIS
EVENING...WHICH COMBINED WITH THE VERY WET TO SATURATED SOILS ACROSS
NORTH AND CENTRAL GEORGIA COULD RESULT IN TOPPLED TREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WEATHER HAZARDS EXPECTED...
AREAS OF BLACK ICE EXPECTED ACROSS NORTH GEORGIA FRIDAY MORNING...
WITH PATCHY BLACK ICE POSSIBLE INTO NORTHERN PORTIONS OF CENTRAL
GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 17, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST THU JAN 17 2013

GAZ027-036>039-046>062-066>076-078>086-089>098-102>113-180800-
MADISON-CLARKE-OCONEE-OGLETHORPE-WILKES-ROCKDALE-WALTON-NEWTON-
MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-
HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-MERIWETHER-PIKE-
UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-
HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-
EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-MACON-PEACH-HOUSTON-
BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-SUMTER-DOOLY-CRISP-
PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
258 PM EST THU JAN 17 2013

...BLACK ICE POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA
TONIGHT AND FRIDAY MORNING...
...RAIN BRIEFLY MIXED WITH SNOW POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE MOVING ACROSS THE STATE
THIS AFTERNOON AND EVENING. AN ASSOCIATED COLD FRONT WILL PUSH ACROSS
GEORGIA AND INTO THE CAROLINAS THIS AFTERNOON THROUGH THIS EVENING
WITH A STRONG COLD AIR MASS SPREADING INTO THE AREA FROM WEST TO EAST
AND TEMPERATURES GENERALLY FALLING THROUGH THE DAY AND EVENING.

THE RAIN WILL LIKELY MIX WITH SNOW THIS AFTERNOON AND EVENING NORTH
OF A LINE FROM COLUMBUS TO MACON AND WARRENTON...BUT NO SNOW
ACCUMULATION IS EXPECTED AT THIS TIME DUE TO THE WARM SURFACE
TEMPERATURES AND LIGHT PRECIPITATION AMOUNTS.

OF GREATER CONCERN HOWEVER IS THE POTENTIAL FOR PATCHES OF BLACK ICE
DEVELOPING ON BRIDGES AND OVERPASSES FROM LATE THIS EVENING THROUGH
MID FRIDAY MORNING AS TEMPERATURES FALL BELOW FREEZING. NORTHWEST
WINDS BETWEEN 10 TO 15 MPH WILL HELP TO DRY ROADS OFF AS THE
PRECIPITATION EXITS TONIGHT...BUT THIS WILL LIKELY NOT HAPPEN QUICKLY
ENOUGH TO ELIMINATE THE BLACK ICE POTENTIAL. THE POTENTIAL FOR BLACK
ICE EXISTS AS FAR SOUTH AS A CORDELE TO SANDERSVILLE LINE.

ALL INTERESTS ACROSS THE AREA SHOULD CONTINUE TO MONITOR LATER
FORECASTS AND REMAIN ALERT FOR THE POTENTIAL OF BLACK ICE TONIGHT AND
FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 strong wind. Local standard time, as filed.

Strong Wind, Barrow

When
January 17, 3:00 PM EST to 3:10 PM EST
Where
Barrow forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Strong winds brought down eight trees across the county.

Strong Wind, Banks

When
January 17, 3:12 PM EST to 3:20 PM EST
Where
Banks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Strong winds brought down about half a dozen trees across the county.

Winter Weather, Polk

When
January 17, 6:00 PM EST to 7:00 PM EST
Where
Polk forecast zone
Reported by
Emergency Manager
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

Around an inch of snow fell across the county during the evening hours.

Winter Weather, Dade

When
January 17, 6:00 PM EST to 7:00 PM EST
Where
Dade forecast zone
Reported by
Emergency Manager
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Around an inch of snow fell across the county during the evening hours.

Winter Weather, Haralson

When
January 17, 6:00 PM EST to 7:00 PM EST
Where
Haralson forecast zone
Reported by
Emergency Manager
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

Around half an inch of snow fell across the county during the evening hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423648, 423646, 423650, 423651, 423652.